A Very Sad Day

Today I received news that my dear friend Jim came to the end of his prostate cancer journey a week ago. I say dear friend even though I never met him or spoke to him. We communicated through our blog pages and occasionally by email. He was a source of so much comfort and inspiration to me. I can guess how much he was suffering in those last days, yet, just 6 days before he passed on he was offering me words of encouragement. Jim, aka “Yapcab” will be sadly missed by many people. He stayed strong and positive to the end. Cancer may have taken his life but it did not beat him. In many ways my journey has been similar to Jim’s. I only hope that when my time comes I can face it with the same courage as he did. To his wife, Lisa, I can only offer my heartfelt condolences. You too have suffered along with Jim. I believe he has gone to a better place and that his pain has ended. I hope that good memories sustain you in the days ahead.

What a Shocker!!

My PSA about 6 weeks ago was 180. A month before that it was 140, a steady rise, not totally unexpected given that my only treatment was Zoladex to reduce testosterone and Xgeva to strengthen bones. I knew that the Zoladex had long ceased to be effective in reducing psa, but the oncologist thought it was worthwhile continuing. He said I was “too healthy” to have chemotherapy at this stage. Not that I wanted to have it anyway. He said unless I have chemo at some point he was not allowed to prescribe other medications or treatments. First, the chemo must fail, then we can try something else. What a system!! Bet Big Pharma dreamed that one up!!

Last week I received my latest PSA. 392!!! WTF!!! More than doubled in 6 weeks. I was in shock. Psychologically I felt a distinct increase in pain in my hip that night. I had been prescribed morphine rather than the pain patches I had been wearing for the last month. “20mg tablets, take 1-2 4 times daily when needed” I could only get 10mg tablets. 240 of them. Someone said if I took enough I could end all pain…forever!! Just go to sleep…well, I’m not ready for that one yet.

Being wary, I took 5mg, half a tablet- 1/4 of the prescribed dose….No ill effects. Good. Four hours later I took 10mg. Felt a little groggy but less pain….OK….Four hours after that I took a second 10mg tablet and tried to sleep. Thoughts of death and dying were racing through my head. The number 392 kept nagging me awake. What does it really mean? I feel OK, I have not lost weight…the pain is in my head, surely. After an hour or so I took an Ativan to help me sleep. I am kind of addicted to Ativan.. just 1 mg to help get to sleep.

At 3.00am I woke having to pee. I felt a bit dizzy, a bit sweaty. I made it to the bathroom. On my way back to bed it hit me, I collapsed onto the bed feeling extremely dizzy and nauseous, I began to sweat profusely and I could feel a sharp pain in my chest. “I am going to die” occurred to me. S woke up, took one look at me and said “you are having a reaction to your medications”. Lucky she is a retired RN and after observing me, she said “this will pass, no need to call 911”. I did recover within a short time. Later Dr Google informed me that you must never take Ativan with Morphine. It can be deadly!!

So, here I am in Canada, away from my doctors in Australia. I have applied for Permanent Residency and also for medical expenses assistance. My travel insurance won’t touch anything to do with cancer, so it is now a waiting game. I don’t think there is much that can be done anyway, so I will just keep going as long as I can. I have not needed any pain meds for the last two days. I wonder if the Buprenorphine patches could have caused an increase in psa?

I feel good within myself, I have no lumps or indications that the metastases in my bones have grown larger, though I am sure that they have. The only thing that has changed is that number. I am still having Zoladex (photo above) and Xgeva and taking each day as it comes.

I know that there are many people who read my blog and follow my progress. I am grateful for your good wishes and prayers and I love to read your comments. Please, if you pray, pray that I will continue to face this thing courageously and with a positive attitude. I hope that my story is of help to someone else who might be in similar circumstances, and that if you are, you will draw strength from knowing you are not alone.